The drawbacks of Lithium for me: Psoriasis by Yvette Hess

The post below details Yvette’s experiences with long term use of Lithium. In her case (and many others’) the continued use of Lithium paired with stressful events imploded and gave rise to her scalp Psoriasis…

She’s healthy but also unhappy.


 

Heh, Psoriasis?

According to WebMD, Psoriasis is described as the following:

“Unpredictable and irritating, psoriasis is one of the most baffling and persistent of skin disorders. It’s characterised by skin cells that multiply up to 10 times faster than normal. As underlying cells reach the skin’s surface and die, their sheer volume causes raised, red plaques covered with white scales. Psoriasis typically occurs on the knees, elbows, and scalp, and it can also affect the torso, palms, and soles of the feet.”

Look, I’m no stranger to writing about Psoriasis. I addressed it several times on my old site. PS Have a look at my entries here and here. I’m quite honest. How else do you know me, hey?

I developed psoriasis somewhere between my initial diagnosis of Bipolar Disorder and subsequent medication prescribed (Lithium) and having a stressful postpartum period. I remember myself trying to bottle feed Alexander but every time I looked down, I could feel my head pain. I constantly asked for pain medication. Nobody picked anything up. I didn’t know that because I couldn’t look down to feed my baby meant something was terribly wrong. They called the Anaesthetist in and I was diagnosed with a CSF leak. We were relieved that the problem had a name. It was rare. I had to have a blood patch (which FAILED). They then repeated the procedure and in turn damaged important stuff. I was in so much pain. Couldn’t even pull my panties up. It was a major stress in my time after the baby was born. Soon after that, I noticed pink skin at my forehead, itching scalp and loads of white stuff: flakes. I tried to read up as much as I could; I tried to figure out what the hell was wrong with my scalp. With my research, I discovered one terrible fact- a medication that can cause/worsen psoriasis:

Damn. It.

The very medication that’s supposed to SAVE me, was killing my spirit instead.

I made an appointment with a dermatologist and I went into his offices wearing a brown leather hat and lots of curly hair. I started the session with, “It won’t stop itching. I know it’s not dandruff.” He looked at me and asked, “Okay. What do YOU think it is?” He chuckled (like I didn’t know shit).

“I think, of course with the limited research I’ve done, that it’s psoriasis,” I answered.

“And why do you think so?” He went on, obviously entertaining my research skills.

“Well, how it presents itself and that I have been on lithium long term, one of the causes of course as you know.” BOOM. I felt like I knew something.

“Let’s just take a look shall we?” He got up and motioned me to get onto his examination table. He removed the cap.

“Oh.”

I kept quiet.

He inspected further. I could see the flakes fall onto my lap. I cringed because you know, it’s just plain embarrassing. “I see it’s quite bad.”

“Duh.” I thought to myself.

“Let’s go back to my desk. Here’s your cap.” He had finished his examination.

“Yvette, I’m not going to beat around the bush. You are right. It is Psoriasis.”

“Yes! I was right. Wait, I was right.” I thought to myself.

“Seeing that you did your research, you’ll know that this is incurable, right?” The reality finally dawned on me. There was no escaping it.

Long story short: I was fucked.

People can say, “Hey, it’s not that bad. Isn’t it like eczema?”

Noooooooooooo. Yes, it’s a skin condition. But it isn’t as “accepted” as eczema. It looks ugly. It’s either really pink or really flaky. Either way, it doesn’t look appetising. It looks like it’s contagious. It looks painful and uncomfortable. So, when people are looking at you, their facial expression changes from their friendly face saying hello to one of confusion. That, in turn, after a few seconds of their brain processing that your scalp (or wherever the stuff is) is messed up- their brain short-circuits. After a few seconds, they’re left with that all familiar look.

Shame.

Shame.

That pity twinkles in their eyes.

It is at that moment that I just die over and over and over again.

Just bury me alive!!!

Life went on. I used the ointment and shampoo as directed. When I used it consistently and stayed away from stress, blah, blah, I managed to keep it at bay. There was never a real need for me to see a dermatologist again.

Then, recently I noticed the stuff became an infestation of sorts. It just would NOT go away. It wouldn’t settle. Even after using the shampoo and ointment AS I SHOULD.

I decided okay, maybe I am drinking too much (also a trigger) and cut down. Sort of.

Anyway. Nothing worked.

For MONTHS I tried to cover it up. Makeup. Caps. Staying away. At one stage, I even stopped covering it up, as the makeup was making it worse. I decided to “rock it” and just carry on as if they were not staring. I just said what I had to say, under my breath, not making eye contact. “Yes, 1 gig data please.” But quick, quick. I’d get so upset when they didn’t hear me the first time. That meant I would need to repeat myself. Which in turn meant I would need to look up AGAIN and risk them getting a second look at my stuff. Ugh.

So I decided to go to a new dermi. I had enough. I had to get a referral letter (the medical aid nonsense) after the GP gave me a cortisone injection. She looked a little disgusted too but I’ll forgive her because she graduated and knows a lot.

 

Of course, photos takes away from how kak it is. But this is what I was hiding. That and the white flakes on my shoulders. Oh, my bad, the dermatologist I saw said it’s called SCALES. Ewww.

He inspected the mess I hid under that same brown Ginger Mary cap. “It’s severe,”

Okay. At least I wasn’t exaggerating, right?

Yes, it was unsightly.

Yes, it was irritating and embarrassing.

Yes, it was painful (it would bleed).

He prescribed a completely new treatment.

Here it is. A terribly stinky shampoo: a tar shampoo. A cream (imagine aqueous cream) mixed with stuff. It burns slightly. Then there’s the Clobex spray. Now THAT burned like (a motherfucker), sore.

What does it help sugarcoating things, hey?

It burned so much that I burst into tears (imagine alcohol into raw wounds).

Don’t believe me?

Well, I cried so much that Cayden rubbed my shoulders and said it was going to be okay.

Sigh.

I can’t report much except that I’m on day three and it STILL burns. 🙁

Psoriasis is NOT for sissies.

I joined loads of support groups online. EVERY SINGLE SUFFERER has a story of shame; some shame we can all relate to and HOPE that we will get a handle on this thing. This monster.

I guess, besides the Bipolar Disorder or Anxiety tribe, I have this new found home: a Psoriasis clan.

I have more than one home.

I guess I should never be or feel lost, right?

*scratch scratch*


Did your Doctor or Psychiatrist warn you about all the side effects Lithium has to offer?

Advertisements

We love comments (hint hint).

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s